Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 18, 2017, 11:13 AM EDT for Braxton County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2017, 11:13 AM EDT (15:13 UTC)
- Expired
- Mar 18, 2017, 11:45 AM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WWUS81 KRLX 181513
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1113 AM EDT SAT MAR 18 2017
WVZ028-030-181545-
Lewis-Braxton-
1113 AM EDT SAT MAR 18 2017
...A SHOWER WILL AFFECT SOUTHEASTERN LEWIS AND NORTHEASTERN BRAXTON
COUNTIES...
At 1113 AM EDT, a shower was located 7 miles north of Gassaway, or 8
miles northwest of Sutton, moving east at 45 mph.
Up to penny size hail is possible with this shower.
Locations impacted include...
Burnsville, Flatwoods, Exchange, Heaters, Walkersville, Ireland and
Falls Mills.
This includes Interstate 79 between mile markers 69 and 79.
LAT...LON 3881 8040 3872 8047 3872 8083 3875 8088
3879 8086 3886 8067 3891 8051 3887 8039
TIME...MOT...LOC 1513Z 257DEG 40KT 3877 8080
$$
cooperWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 10:21 AM EDT, 52 minutes earlier.
Area forecast discussion, Mar 18, 10:21 AM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1021 AM EDT Sat Mar 18 2017 .SYNOPSIS... Cold front crosses today. Upper disturbance crosses today into tonight as low pressure intensifies off the east coast. Another system Monday into Tuesday. High pressure mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM Saturday... Have some clearing coming through and reformation of showers along the cold front pushing through the Kanawha Valley. Low clouds headed back in later today from the northwest. As of 300 AM Saturday... WSW canceled as snowshoe has climbed steadily to 37F. A cold front sweeping across the area today will eradicate the low level moisture in place early this morning. Mid level dry air will limit precipitation along the cold front although do allow at least low PoPs anytime through midday as a flat wave moving across may aid in squeezing precipitation out. An upper level short wave crosses today as its parent low passes north of the area. These lowering heights, along with strengthening low level upslope flow out of the northwest, and mid March insolation should result in numerous rain showers in and near the mountains, and scattered showers dotting the lowlands this afternoon. Rain showers will turn to snow showers tonight, as progressively colder air moves in. With the loss of daytime insolation, and the upper level low moving off to the east, snow showers will become increasingly confined to the mountains tonight, the northwest upslope flow there being maintained with the help of surface low pressure developing off the east coast, as the upper level low digs southeastward into the middle Atlantic states. Light accumulations are expected. Not much change needed to temperatures and dew points with NAM raw and MOS along with a short term consensus blended in. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 300 AM Saturday... Light upslope snow showers will gradually taper off on Sunday as upper low moves off to the east, with a cooler northerly flow setting up across the region. Some moderation in temperatures on Monday as heights build in response to an approaching shortwave trough and surface cold front, which will spread precipitation back into the region by Monday evening. Frontal boundary will gradually shift to the south on Tuesday, although there is still some uncertainty in the timing, and how far south the front gets later in the day. This could mean the difference between a dry forecast by later in the day Tuesday for much of the CWA, or a chance of showers, and possibly thunderstorms, particularly across the south. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 300 AM Saturday... Cool, dry high pressure for much of Wednesday and Thursday, with low relative humidities expected. A stronger system moves into the region towards the end of the period. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... As of 620 AM Saturday... A weak cold front crossing the area early this morning interrupted some of the fog and stratus. Daytime heating and mixing this morning, and the main cold front crossing later this morning, will result in improving conditions. Visibilities should improve through MVFR to VFR by 14-16Z this morning, and ceilings 16-19Z. Ceilings in and near the mountains are not likely to improve to VFR for long if at all today. As low pressure intensifies off the east coast later today and tonight, northwest winds will increase and become gusty as moderate west flow aloft becomes northwest. Rain showers will develop, especially in and near the mountains, in the increasing upslope northwest flow, and then change over to snow showers tonight. This will bring conditions back down to MVFR or lower in and near the mountains later this afternoon and tonight, with MVFR stratocu likely elsewhere out across the lowlands tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: Low to medium. ALTERNATE SCENARIOS: Improvement from IFR conditions this morning may vary. MVFR or worse conditions in rain showers this afternoon, and then snow showers tonight, may vary, especially in and near the mountains. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H L M M H H H M M L HTS CONSISTENCY L M M M M H M H M H M L BKW CONSISTENCY L L M M M M M M H H M L EKN CONSISTENCY L M M M M M L H M L M M PKB CONSISTENCY L L L L L M M M M H H L CKB CONSISTENCY M L M M M M L M L M M L AFTER 12Z SUNDAY... IFR possible Sunday morning in snow showers in the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...TRM/26 SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, Mar 18, 3:12 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 312 AM EDT Sat Mar 18 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 312 AM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Special weather statement, Mar 18, 10:38 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1038 AM EDT SAT MAR 18 2017
WVZ015-027-181500-
Clay-Kanawha-
1038 AM EDT SAT MAR 18 2017
...A SHOWER WITH HAIL WILL AFFECT NORTHERN KANAWHA AND WEST CENTRAL
CLAY COUNTIES...
At 1035 AM EDT, a shower was located near Cross Lanes, moving east
at 45 mph. Hail the size of pennies has been reported in the town of
Cross Lanes.
Penny sized hail remains possible with this shower.
Locations impacted include...
Charleston, South Charleston, Dunbar, Clendenin, Pinch, Elkview,
Glen, Coal Fork and Cross Lanes.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 17, and between mile
markers 19 and 20.
Interstate 77 in West Virginia between mile markers 98 and 109.
Interstate 64 in West Virginia between mile markers 52 and 57.
Route 119 between mile markers 78 and 80.
LAT...LON 3835 8174 3840 8176 3844 8174 3853 8133
3838 8121 3830 8133
TIME...MOT...LOC 1435Z 273DEG 41KT 3839 8162
cooperSpecial weather statement, Mar 18, 10:58 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1058 AM EDT SAT MAR 18 2017
WVZ015-027-519-181530-
Clay-Kanawha-Northwest Nicholas-
1058 AM EDT SAT MAR 18 2017
...A SHOWER WITH HAIL WILL AFFECT NORTHWESTERN NICHOLAS...EAST
CENTRAL KANAWHA AND SOUTHERN CLAY COUNTIES...
At 1056 AM EDT, a shower was located over Glen, or 12 miles southwest
of Clay, moving east at 50 mph.
Penny sized hail has been reported with this shower in Kanawha
County, and penny sized hail remains possible.
Lightning may also occur with this shower at any time. Please remain
indoors until this shower passes.
Locations impacted include...
Clay, Glen, Muddlety, Indore, Bickmore and Widen.
LAT...LON 3835 8139 3840 8141 3845 8139 3847 8086
3837 8081 3827 8088
TIME...MOT...LOC 1456Z 271DEG 44KT 3838 8128
cooperSpecial weather statement, Mar 18, 11:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1113 AM EDT SAT MAR 18 2017
WVZ028-030-181545-
Lewis-Braxton-
1113 AM EDT SAT MAR 18 2017
...A SHOWER WILL AFFECT SOUTHEASTERN LEWIS AND NORTHEASTERN BRAXTON
COUNTIES...
At 1113 AM EDT, a shower was located 7 miles north of Gassaway, or 8
miles northwest of Sutton, moving east at 45 mph.
Up to penny size hail is possible with this shower.
Locations impacted include...
Burnsville, Flatwoods, Exchange, Heaters, Walkersville, Ireland and
Falls Mills.
This includes Interstate 79 between mile markers 69 and 79.
LAT...LON 3881 8040 3872 8047 3872 8083 3875 8088
3879 8086 3886 8067 3891 8051 3887 8039
TIME...MOT...LOC 1513Z 257DEG 40KT 3877 8080
cooperThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:46 PM EDT | Winter Weather Advisory | RLX | Pocahontas, Randolph | 6 hr |
| Mar 18, 10:38 AM EDT | Special Weather Statement | RLX | Kanawha | 22 min |
| Mar 18, 10:58 AM EDT | Special Weather Statement | RLX | Clay | 32 min |
| Mar 18, 12:25 PM EDT | Special Weather Statement | RLX | Mason | 35 min |
| Mar 18, 12:29 PM EDT | Special Weather Statement | RLX | Calhoun | 31 min |
| Mar 18, 12:41 PM EDT | Special Weather Statement | RLX | Roane | 34 min |
| Mar 18, 12:57 PM EDT | Special Weather Statement | RLX | Gilmer | 33 min |
| Mar 18, 1:08 PM EDT | Special Weather Statement | RLX | Gilmer | 22 min |
| Mar 18, 1:32 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 28 min |
| Mar 18, 1:39 PM EDT | Special Weather Statement | RLX | Lewis | 36 min |
| Mar 18, 1:49 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| Mar 18, 1:51 PM EDT | Special Weather Statement | RLX | Calhoun | 24 min |
| Mar 18, 1:56 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 34 min |
| Mar 18, 1:59 PM EDT | Special Weather Statement | RLX | Braxton | 31 min |
| Mar 18, 2:01 PM EDT | Special Weather Statement | RLX | Upshur | 29 min |
| Mar 18, 2:04 PM EDT | Special Weather Statement | RLX | Lewis | 26 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | RLX | Pocahontas | 23 min |
| Mar 18, 2:11 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 34 min |
| Mar 18, 2:27 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Mar 18, 2:31 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Nicholas, Webster | 44 min |
| Mar 18, 2:34 PM EDT | Special Weather Statement | RLX | Randolph | 26 min |
| Mar 18, 2:41 PM EDT | Special Weather Statement | RLX | Braxton, Lewis | 34 min |
| Mar 18, 2:44 PM EDT | Special Weather Statement | RLX | Randolph | 31 min |
| Mar 18, 2:53 PM EDT | Special Weather Statement | RLX | Logan, Mingo, Wyoming | 22 min |
| Mar 18, 2:55 PM EDT | Special Weather Statement | RLX | Randolph | 50 min |
| Mar 18, 3:04 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 56 min |
| Mar 18, 3:06 PM EDT | Special Weather Statement | RLX | Upshur, Webster | 39 min |
| Mar 18, 3:09 PM EDT | Special Weather Statement | RLX | Randolph | 36 min |
| Mar 18, 12:06 PM EDT | Special Weather Statement | RLX | Gallia | 24 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.